Mississippi, 2020Tornado in Mississippi, March 24, 2020
March 24, 2020 · NWS MEG · 1 event in 1 county or zone
A cold front moved across the Mid-South during the day on March 24, 2020. The cold front intercepted a moist and unstable airmass resulting in the development of thunderstorms across Northeast Arkansas and the Missouri Bootheel.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the Mid-South during the day on March 24, 2020. The cold front intercepted a moist and unstable airmass resulting in the development of thunderstorms across Northeast Arkansas and the Missouri Bootheel. These thunderstorms gradually spread southeast into North Mississippi and intensified late in the afternoon. A tornado touched down in Tishomingo County, MS causing significant damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 24, 2:23 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 24, 2:23 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
323 PM CDT Tue Mar 24 2020
.DISCUSSION...
Showers and thunderstorms are developing rapidly this afternoon
in an unstable airmass over North Mississippi. The airmass
features CAPE in excess of 1000 J/kg, 60kt bulk shear and over
helicity near 300ms^-2. Aloft a low amplitude, broad midlevel
trough is currently moving across central Arkansas accompanied by
a 70kt midlevel jet and an approaching 140kt upper level jet
streak. As a result strong to severe thunderstorms are expected,
mainly along and East of I-55 and South of I-40. Hail and damaging
winds are the main threat, but tornadoes are also possible. The
most likely location for a tornado would be near the triple point
where Tennessee, Mississippi and Alabama state lines meet. The
threat for severe storms should diminish rapidly after sunset as
we lose thermodynamic support and the best dynamic energy shifts
into middle Tennessee.
Dry weather finally returns to the Midsouth tomorrow. Dry
conditions should continue for most of the area through Friday,
although a few showers may creep into Northeast Arkansas and the
Missouri Bootheel late Friday. Rain and thunderstorms are
expected to return to all of the Midsouth Friday night, continuing
Saturday. Some strong to severe storms are possible. SPC already
has portions of West Tennessee and Northeast Mississippi in a
outlined for severe thunderstorms in their day 5 outlook.
A cold front is expected to sweep across the Midsouth Saturday
night bringing an end to the rainfall and severe threat. Dry
conditions are expected Sunday into Monday.
Warmer temperatures are expected tomorrow with very warm
conditions Thursday and Friday. Highs Thursday and Friday will be
in the low to middle 80s. Clouds and rainfall/thunderstorms will
keep conditions a bit cooler Saturday. Expect highs in the low to
middle 70s. Lows Sunday morning will be in the upper 40s to low
50s with afternoon highs in the middle to upper 60s. Temperatures
will trend warmer early next week.
30
&&
.AVIATION...
/18Z TAFs/
Warm front is currently located just north of MEM and nearly
parallel to the I-40 corridor. IFR and LIFR conds will continue
north of the front at JBR and MKL through this afternoon...with
MEM likely remaining socked in as well. TSRA are expected at all
sites this afternoon...with most precipitation coming to an end by
sundown. Winds will shift around to the northwest behind a cold
front this evening. IFR and possible LIFR CIGs are possible
overnight at all sites...with slightly improving conds by
tomorrow morning.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 24, 2:30 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CDT Tue Mar 24 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-252230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
330 PM CDT Tue Mar 24 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms are possible for portions of North
Mississippi and West Tennessee, mainly East of I-55 and south of
I-40. The main threats will be large hail and damaging winds,
although tornadoes are also possible. The threat for severe storms
should quickly diminish after sunset.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong to severe storms are possible across portions of West
Tennessee and Northeast Mississippi Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and early this
evening.
In the hours before
Special weather statement, Mar 24, 10:29 AM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
1129 AM CDT Tue Mar 24 2020
ARZ009-018-MOZ113-115-TNZ001-002-019-241715-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-Lake TN-Obion TN-Dyer TN-
1129 AM CDT Tue Mar 24 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...
Eastern Greene County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...
Northwestern Dyer County in western Tennessee...
At 1126 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Senath, moving northeast at 50 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in eastern Greene...southeastern Clay...Pemiscot...Dunklin...
Lake...western Obion and northwestern Dyer Counties should monitor
this storm closely.
LAT...LON 3600 8933 3603 9053 3634 9046 3643 8996
3639 8997 3639 8975 3643 8973 3640 8967
3641 8960 3634 8954 3637 8951 3643 8955
3646 8952 3647 8949 3646 8947 3649 8932
TIME...MOT...LOC 1626Z 259DEG 50KT 3619 9013
SGWLocal storm report, Mar 24, 10:44 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1144 AM CDT TUE MAR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM HAIL 3 NE SENATH 36.16N 90.12W
03/24/2020 E0.88 INCH DUNKLIN MO BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED BETWEEN SENATH AND KENNETT
MISSOURI.
&&
AC3Special weather statement, Mar 24, 11:13 AM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
1213 PM CDT Tue Mar 24 2020
ARZ028-MOZ113-115-TNZ001-002-019-020-048-241800-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Lauderdale TN-Obion TN-
Dyer TN-Gibson TN-
1213 PM CDT Tue Mar 24 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Southeastern Lake County in western Tennessee...
North central Lauderdale County in western Tennessee...
Western Obion County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...
At 1212 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Blytheville, moving
east at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northeastern Mississippi...southern Pemiscot...southeastern
Dunklin...southeastern Lake...north central Lauderdale...western
Obion...Dyer and northwestern Gibson Counties should monitor this
storm closely.
LAT...LON 3644 8911 3599 8895 3597 8914 3598 8917
3600 8919 3596 8921 3585 9000 3603 9005
TIME...MOT...LOC 1712Z 258DEG 48KT 3597 8988
SGWSpecial weather statement, Mar 24, 11:43 AM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
1243 PM CDT Tue Mar 24 2020
TNZ002>004-019>021-048-051-241815-
Carroll TN-Weakley TN-Crockett TN-Lauderdale TN-Obion TN-Henry TN-
Dyer TN-Gibson TN-
1243 PM CDT Tue Mar 24 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...
Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Southeastern Obion County in western Tennessee...
Southwestern Henry County in western Tennessee...
Dyer County in western Tennessee...
Gibson County in western Tennessee...
At 1243 PM CDT...a strong thunderstorm producing winds in excess of
30 mph was located near Newbern, or 9 miles east of Dyersburg, moving
east at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northwestern Carroll...Weakley...northwestern Crockett...
northeastern Lauderdale...southeastern Obion...southwestern Henry...
Dyer and Gibson Counties should monitor this storm closely.
LAT...LON 3604 8837 3582 8938 3582 8940 3581 8941
3577 8959 3604 8967 3650 8856
TIME...MOT...LOC 1743Z 258DEG 49KT 3605 8922
SGWTornado, Tishomingo
- When
- March 24, 4:27 PM CST to 4:39 PM CST
- Where
- Tishomingo County, 2.3 mi SSW of Paden to 1.68 mi SE of Petertown
- Rating
- EF1
- Path length
- 8.72 mi
- Path width
- 400 yd
- Continued into
- Colbert, Al (HUN)
- Property damage
- $1.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 34.638, -88.282
The tornado developed in western Tishomingo County and was intermittently on the ground as it moved through the Paden Overlook Area and crossed Mackeys Creek. More continuous damage occurred as the tornado crossed County Road 118 west of Tishomingo. As the tornado moved through the northern portions of Tishomingo, it caused substantial damage to a retail store. Several buildings in town suffered minor damage and trees were uprooted. As the tornado moved east, it damaged homes, storage buildings, mobile homes, and uprooted trees along County Roads 116, 116 Extended, 106, and State Highway 30. In total, 55 residential homes and four commercial buildings were damaged in Tishomingo Couty. Peak winds were estimated at 110 mph in Tishomingo County. The tornado crossed into Colbert County, Alabama, just north of the Natchez Trace Parkway.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Tennessee, March 24, 2020$4,000 · EF1 · 33 events
- Damaging Wind in Georgia, March 24, 2020$75,000 · 70 kt wind · 1 event
- Tornado and Flash Flooding in Alabama, March 24 to 25, 2020$1,000 · EF1 · 12 events
- Flash Flooding in Tennessee, March 24, 2020$40,000 · 6 events
- Flash Flood in Arkansas, March 24, 2020$25,000 · 1 event
- High Surf in Hawaii, March 24 to 28, 202019 events
- Flash Flood and Flooding in Missouri, March 24, 20209 events
- Dense Fog in Virginia, March 24, 20207 events
- Hail and Lightning Strike in South Carolina, March 24, 2020$5,000 · 1 in hail · 6 events
- Winter Weather in California, March 24 to 25, 20204 events
- Heavy Snow in Utah, March 24 to 26, 20203 events
- Heavy Snow in Nevada, March 24 to 26, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882072.